Ds and Vs, and can’t stand up

aka Pediatric Perplexity 010

A 5 year old boy presents with ongoing vomiting and diarrhoea. He was discharged the day before following a diagnosis of gastroenteritis and treatment with nasogastric rehydration. His father says that he seems very weak, to the point where he’s been having trouble standing up.

Questions

Q1. What are the possible reasons for weakness in a child with recent gastroenteritis?

Strictly speaking, weakness refers to an inability to perform a movement with normal force, due to reduced muscle strength. But the term is often used, particularly by patients (but sometimes by health professionals too), to encompass symptoms such as fatigue (a real or perceived decrease in strength with repetitive activity) and dizziness (a vague catch-all that encompasses lightheadedness, vertigo and impaired balance).

Important causes to consider in this scenario include:

  • dehydration resulting in fatigue and dizziness
  • electrolyte and metabolic abnormalities
    e.g. hyper/hyponatremia, hyperkalemia/ hypokalemia, hypoglycemia, acidemia
  • nutritional deficiencies
  • neuromuscular complications associated with gastroenteritis-like illnesses — e.g.
    Hypokalemia, hyperthyroidism (myopathy)
    Guillain-Barre syndrome (peripheral neuropathy)
    Botulism (neuromuscular junction dysfunction)

Investigations were performed:

The child was found to have a serum potassium of 2.0 mmol/L.
(If you’ve got a sense of deja vu, maybe you’ve seen Metabolic Muddle 002).

Q2. What is the likely explanation for the laboratory finding (see answer to Q1)?

First, as with any abnormal laboratory finding, ensure that it is not spurious.

Spurious hypokalemia commonly results from recent flushes or intravenous fluid administration near the blood sampling site. In patients with marked leukocytosis (e.g. leukemia), hypokalemia can result if analysis of the blood sample is delayed, because of ongoing cellular consumption in the collection tube.

In this patient the hypokalemia is probably a result of diarrhea. Diarrheal stools usually have a high potassium content and volume losses may be up to about 10L per day (in adults). Decreased oral potassium intake may also contribute.

Worldwide, diarrhoea is the number one cause of hypokalemia.

The usual electrolyte composition of diarrheal fluid in children is:

sodium:   10–90 mM
potassium:   10–80 mM
chloride:   10–110 mM
bicarbonate:   20–70 mM

Note that diarrhoeal stools also contain bicarbonate, which contributes to a normal anion gap metabolic acidosis (NAGMA). Theoretically, this should help compensate for hypokalemia, as acidemia promotes the transcellular shift of potassium (the exchange of extracellular hydrogen ions for intracellular potassium). Thus hypokalemia in this setting probably signifies an even more marked depletion of intracellular potassium.

The combination of hypokalemia and metabolic acidosis typical of a severe diarrhoeal illness is also seen in renal tubular acidoses.

Can’t remember the causes of hypokalemia? Quickly review them here.

Q3. What are the typical clinical manifestations given this laboratory finding?

The heart and skeletal muscles are particularly affected by hypokalemia.

ECG changes of hypokalemia (see Metabolic Muddle 002):

  • flattened T wave
  • depressed ST segment
  • appearance of a U wave
  • QT prolongation
  • ventricular fibrillation and torsades de pointes —
    hypokalemia alone does not tend to cause ventricular dysrhythmias.
    Hyopkalemia may exacerbate the arryhthmogenic effects of hypomagnesemia, myocardial ischemia, congenital QT prolongation, and drugs (e.g. digoxin and drugs that cause prolonged QT)

Skeletal muscle effects:

  • muscle weakness and cramps.
  • paralysis (may occur if K <2.5 mEq/L) —
    typically affects the lower limbs first, then the arms and may progress to respiratory paralysis.
  • rhabdomyolysis may occur.

Other effects:

  • decreased GI motility –
    in the absence of diarrhoeal dises, this may lead to constipation or ileus.
  • bladder dysfunction —
    may result in urinary retention.
  • polyuria and polydipsia —
    primary polydipsia and impaired urinary concentrating ability resulting in a nephrogenic diabetes insipidus in chronic hypokalemia.
  • stimulation of renal ammonia production — may worsen hepatic encephalopathy in patients with hepatic failure.
  • chronic hypokalemia may lead to renal impairment ( e.g. interstitial nephritis and renal cysts).

Mild hypokalemia (3.0 mM to 3.5 mM) may be asymptomatic.

Q4. Assuming that this child weighs 20kg and the usual total potassium body content is 50 mEq/kg, what amount (mmol) of potassium needs to be administered to correct this child’s deficit?

Assuming that transcellular shift of potassiums not a factor (which it is), a potassium deficit of 10% of the total body potassium stores is expected for every 1 mEq/L decrease in the serum potassium from 3.5 mmol/L.

Thus % potassium deficit is:

(3.5 – 2)mmol x 10% = 15%

The amount of potassium deficit is:

(15%/100) x 50 mmol/kg x 20 kg = 150 mmol

Of course, when replacing the potassium we will need to consider ongoing losses of potassium — ongoing monitoring of serum potassium is crucial.

An alternative rule of thumb in adults is an average reduction in serum potassium of 0.3 mmol/l for every 100 mmol reduction in total body potassium stores — this varies depending on body mass.

Q5. What are the options for potassium replacement in this child? How rapidly can potassium be given?

Potassium can be given orally or intravenously.

Oral administration

The maximum oral dose in children is:

  • 1 mmol/kg (<5years)
  • 0.5 mmol/kg (>5years)

In a patient with vomiting due to gastroenteritis, oral replacement is problematic. Administration via an NG tube together with an antiemetic such as ondansetron may be considered.

Intravenous administration

Severe hypokalemia (<2.5 mmol/L) generally requires IV potassium administration. However, this can also be problematic because solutions containing high concentrations of potassium are hyperosmolar and are highly irritant to peripheral veins. Furthermore, rapid administration can result in hyperkalemic cardiac arrest (e.g. transient surge in intra-cardiac potassium concentration following administration via a central venous catheter).

When given intravenously, the usual rate in children is:

0.3mmol/kg/h (max 0.4mmol/kg/h) for 4-6 hours IV, then 4mmol/kg/day

Infusions should always be administered using a pump and a burette. The maximum concentration that should be used in a peripheral IV line is:

0.05 mmol/mL (generally 40 mmol/L in adults)

Concentrations >60 mmol/L should not be used in a general ward environment as this requires ECG monitoring (usually with HDU/ICU level care). With central venous access in an ICU setting up 120 mmol/L concentrations may be used.

Thus peripheral IV replacement in this 20kg child would be:

6 mmol/kg/h (0.3 mmol/kg/h x 20 kg) for 4-6 hour IV, and this would have to be given as a 0.05 mmol/mL solution (corresponding to the administration of 120 mL/h of fluid)

As this child is likely to be significantly volume depleted this rate may be acceptable, but close monitoring of fluid status and electrolytes will be necessary (check electrolytes q4-6h initially). Over 6 hours, this would only correct about a fifth of the child’s total potassium deficit. At 4 mmol/kg/d, assuming no further losses, it will take a about another 36 hours to replete his potassium stores.

In adults with a central line, potassium is usually administered as 10-20mmol KCl in 100 ml of compatible IV fluid infused over 1 hour. This may be increased up to 40 mmol KCL over 1 hour in severe hypokalemia (<2 mmol/L) with cardiac manifestations.

Q6. Should you also administer magnesium? Explain yourself!

Yes, probably.

Many experts advocate administration of magnesium to patients with significant hypokalemia because:

  • magnesium depletion impairs potassium reabsorption across the renal tubules.
  • magnesium and potassium depletion often coexist (magnesium is also lost in diarrhea, for instance).
  • potassium and magnesium depletion in combination may lead to cardiac dysrhythmias.

The necessity of checking serum magnesium levels is controversial as it is a poor indicator of total body stores. Less than 1% of total body magnesium is in the plasma.

Serum magnesium levels can be normal despite total body magnesium depletion.

Administration of magnesium sulfate IV:

  • Children —
    0.2mL/kg of 50% MgSO4 (dilute to at least 20% before IV administration)
  • Adults —
    10-20 mmol IV (i.e. 1-2 5mL amps of 50% MgSO4) over 20-60 minutes

Magnesium should certainly be considered if hypokalemia is refractory to potassium replacement alone (especially in patients on diuretics).

References

  • Life in the Fast Lane resources:
  • Marx JA, Hockberger R, Walls RM. Rosen’s Emergency Medicine: Concepts and Clinical Practice (7th edition), Mosby 2009. [mdconsult.com]
  • Royal Children’s Hospital Melbourne. Paediatric Handbook (8th edition), Wiley-Blackwell 2010. [website]
  • Welfare W, Sasi P, English M. Challenges in managing profound hypokalaemia. BMJ. 2002 Feb 2;324(7332):269-70.  PMID: 11823358; PMCID: PMC65058.
Print Friendly

Comments

  1. wongml says

    When I first read the case, I first thought that the kid was misdiagnoses and didn’t actually have an infectious gastroenteritis, instead of having a complication of the gastroenteritis. DKA? Perhaps it’s not worth anything more than my own two cents, but a bounce back for any chief complaint requires rethinking the initial diagnosis.

Comments